Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 319, NWS Mobile, AL

September 5, 2000Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Sep 5, 2000, 3:54 PM CDT for Baldwin County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 5, 2000, 3:54 PM CDT (20:54 UTC)
Expired
Sep 5, 2000, 4:30 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Baldwin County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1978 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 052055
SVRMOB
ALC003-052130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CDT TUE SEP 5 2000

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  THIS INCLUDES THE CITIES OF...DAPHNE...FAIRHOPE

* UNTIL 430 PM CDT

* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR DAPHNE...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FAIRHOPE BY 400 PM CDT
   POINT CLEAR BY 405 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3063 8781 3067 8802 3031 8814 3025 8789

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:15 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 5, 3:15 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CDT TUE SEP 05 2000

MID LEVEL S/W COMBINED WITH THE LEFT QUAD OF A 60-70KT UPPER LEVEL
JET NOSING OVER MOST OF SOUTH MS AND THE EXTREME SOUTHWEST PART OF
SOUTHWEST ALABAMA HAS GIVEN WAY TO A FEW STRONGER THUNDERSTORMS THAN
EARLIER ANTICIPATED. LATEST MODEL SOLUTIONS PREFERABLY A BLEND OF
THE ETA AND NGM CONTINUES TO SHOW EXISTING LOW OVER THE SOUTHEAST TO
CUTOFF AND SHIFT W OVER THE ADJACENT GULF WATERS THROUGH THU. TO
THE N BACKDOOR COLD FRONT WILL CONTINUE TO PUSH SOUTH SLOWLY OVER
THE REMAINDER OF THE STATE THROUGH WED REACHING THE COAST AS A WEAK
BOUNDARY FROM E TO W POSSIBLY BY EARLY THU MORNING. AS A RESULT WARM
MOIST AIR ALOFT WILL BE UNDERCUT BY A SHALLOW COOL LAYER DURING THE
DAY ON WED GIVING WAY TO WIDESPREAD CLOUDINESS AND COOLER TEMPS FOR
MOST AREAS. WITH CONTINUED FLOW SHIFTING FROM THE E WED AND VORT
LOBES SPIRALING NEAR THE CENTER OF THE LOW A FEW ELEVATED
THUNDERSTORMS MIXED WITH PERIODS OF LIGHT TO MODERATE RAIN CAN'T BE
RULED OUT. CURRENTLY...MODELS INDICATE LOW TO MOVE OFF TO THE W AND
BUILD OVER THE GULF THROUGH LATE FRI. AS A RESULT CONTINUED FLOW FROM
THE E THEN SE BY LATE THU WILL GIVE WAY TO AMPLE MOISTURE FOR SHOWER
AND THUNDERSTORM DEVELOPMENT.  BELIEVE BY THU A BETTER SE FLOW AND A
WEAKENING FRONTAL BOUNDARY NEAR THE COAST WILL GIVE WAY TO MORE
SEASONABLE TEMPS BEGINNING NEAR THE COAST MOVING N'WARD FRI AND SAT.
DUE TO THE UNCERTAINTY OF THE SOUTHERN EXTENT OF THIS COOLER AIR
WILL LEAN TOWARDS THE CURRENT FWC TEMPS.

OVER THE COASTAL WATERS NE TO E FLOW THROUGH WED BECOMING E TO SE
GRADUALLY THU AND FRI. WINDS 10 TO 15 KTS WITH HIGHER GUSTS AT TIMES
DEPENDING ON THE THERMAL GRADIENT SETTING UP FROM N TO S DUE TO THE
COOLER AIR MOVING IN FROM THE N. PLENTY OF MOISTURE AND LIFT IN
PLACE FOR WIDESPREAD PRECIPITATION WITH THE BEST CHANCE OF
THUNDERSTORMS MAINLY SOUTH OF THE FRONT WED NIGHT AND THU.

/32

MOB EE 070/085 071/086 070 32365
PNS EE 072/086 072/086 072 32365
DTS EE 075/085 075/086 074 32365
GZH EW 070/085 068/086 067 32375
2R0 EW 069/086 069/087 068 32375
61A EW 070/085 069/086 067 32375

MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Sep 5, 2:00 PM CDT, 1 hour 54 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL...UPDATED...
200 PM CDT TUE SEP 05 2000

AN UPPER LEVEL JET MAXIMA COMBINED WITH DRIER AIR IN THE MIDDLE
LEVELS OF THE ATMOSPHERE...ALONG WITH DEWPOINTS IN THE MID TO UPPER
70S CLOSER TO THE COAST...SCATTERED THUNDERSTORM DEVELOPMENT OVER
MOST PARTS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND
NORTHWEST FLORIDA CAN BE EXPECTED THROUGH 800 PM CDT.  WIND GUSTS TO
40 TO 50 MPH WITH SMALL TO MEDIUM SIZE HAIL WILL BE THE MAIN THREAT
WITH SOME OF THE STRONGER STORMS.

ISOLATED CASES OF SEVERE THUNDERSTORM DEVELOP WILL ALSO BE POSSIBLE
MAINLY OVER WESTERN SECTIONS OF SOUTHWEST ALABAMA AND MOST OF
SOUTHEAST MISSISSIPPI THROUGH THE EARLY EVENING HOURS DUE TO THE
POSITION OF THE UPPER LEVEL JET MAX.

DUE TO THE ISOLATED COVERAGE OF POSSIBLE SEVERE THUNDERSTORM
DEVELOPMENT...ACTIVATION OF OEMERGENCY MANAGEMENT PERSONNEL AND
SEVERE STORM SPOTTERS SHOULD NOT BE EXPECTED THROUGH TONIGHT.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/MOB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 1:42 PM CDTSevere Thunderstorm WarningMOBWashington33 min
Sep 5, 2:23 PM CDTSevere Thunderstorm WarningMOBWashington22 min
Sep 5, 3:34 PM CDTSevere Thunderstorm WarningMOBMobile26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.